« back · www.benzo.org.uk »
Geraldine Burns' Story
"Each day we are closer to the end of this ordeal."
Imagine going to the hospital to have your second child thinking you will leave there and all will be fine. After the delivery of my second child I mentioned to my doctor that I didn't feel well. I had vomited through my whole pregnancy and was run down from having another child at home plus I was working full time. I was given Ativan and told to go home and take as needed.
As I continued to feel terrible, weighing only about 105 pounds at the time, yet feeling like I weighed 1,000 pounds I was finally told to go to a psychiatrist. I told this psychiatrist that I felt like something was wrong inside of me, that I felt like I weighed 1,000 pounds. I was never depressed, just felt rundown. I had only taken the Ativan I was given in the hospital here and there, but was told by the psychiatrist to start taking them regularly and on our next visit she would prescribe an antidepressant. I told her I wasn't depressed, but she insisted I was, I just didn't know it. She told me I had a chemical imbalance and she could fix it with medication and I would be like new.
Over the next year I continued taking Ativan on a regular basis and was prescribed different antidepressants, none of which helped and only made me sicker. In fact, I was now becoming more fearful and agoraphobic and my doctor was telling me it was me. I did question her about the drugs (Ativan) making me sicker, but I was told it was harmless and non-addictive.
Finally, I read an article in "Prevention Magazine" that mentioned exactly how I felt. It stated that a slight infection can occur in a woman's uterus after child birth causing exactly what I had been feeling. I called my internist and asked for the antibiotic mentioned in the article.
Within five days I felt wonderful and whole again. I went to cut down and come off of the Ativan and experienced withdrawal (only I didn't know it was withdrawal). I was told by my psychiatrist to stop looking for a physical reason for things happening to me and that I had to take Ativan "for the rest of my life." I had never experienced anxiety like the anxiety associated with tranquilizer withdrawal and continued taking Ativan for nine more years after that.
During the nine years my dosage kept going up and more antidepressants were constantly added. I had reactions to all of them, including tachycardia attacks for which I was then put on heart medication. During these nine years, I started to have menstrual problems to the point I was now bleeding three weeks out of the month. I never connected the Ativan usage to the bleeding at that time. I had a hysterectomy in 1996. I had informed my doctor about the bleeding growing increasingly over the years and instead of informing me it could be from the Ativan, she thought the hysterectomy would be a good idea. After the hysterectomy, I was told by my surgeon that my uterus was in perfect condition.
During these years, I continued to question my doctor about the Ativan being the root cause of my becoming more anxious and more agoraphobic, but she would constantly remind me that Ativan was "harmless and non-addictive" and that I would have to take it for the rest of my life.
Finally, on April 17, 1997 I met my new gynecologist who when I mentioned to her about Ativan and how I couldn't be without it, informed me I was "on one of the most addictive drugs ever made." Finally, I had an answer to the mysterious illness I had been chasing for all these years. I didn't have much information to taper and was told to come off in two weeks' time, but knew that would kill me. I found a book by Dr. Billie Sahley and spoke with another doctor in my area and came up with a plan to taper.
I came off of 3mg of Ativan in a period of four months, which was much too fast. I did fine for the first five months off and felt pretty good, then I got hit with protracted withdrawal. I lost 20 pounds in 23 days and felt as if I had been plunged into hell. After a month, I took a little piece of Ativan to see if I could get some relief and sure enough I did. I had no one to speak with, doctors in the Boston area told me Ativan should have been out of my system in 30 days and I was not suffering withdrawal.
I was offered all kinds of free antidepressants, but refused. I knew in my heart I was suffering from what Ativan had done to me. I found a book on the Internet which led me to Benzodiazepines Anonymous. I spoke with the cofounder who explained everything to me, but I was still suffering.
After months of suffering, I found myself quitting the Ativan again on September 12, 1998. This time, my son helped me to look for others like myself on the Internet and I found CITA in England. With a phone call to them in September that year, it saved me from taking more Ativan or any other drug to help with withdrawal. I started to find others like myself on the Internet and then started the benzo eGroup support group. Having others like myself to speak/email with is what saved me from going back on drugs. Because we don't have a lot of support systems for tranquilizer users in the United States, having the Internet support was wonderful.
I have spoken to so many wonderful people all over the world going through the same thing that I am. Hearing their recovery stories is what keeps me going. In the darkest time of my life, I have been fortunate enough to have had the whole world opened up to me and met some of the most caring, wonderful people you could possibly meet.
Today, a little over two years off, I still suffer with agoraphobia and monophobia along with some physical symptoms. It gets better all the time, but I'd love to have my full life back. Protracted withdrawal is something we have to be patient with. Taking care of our stress levels and diet are very important.
I thank God Almighty for the road He has chosen for me, even though it is not one I would have wanted, but everything happens for a reason.
Owner of the Benzo Group
Join the Benzo Group · People's Stories
« back · top · www.benzo.org.uk »